Alert archive / New York / Flash Flood Warnings in 2018

Flash Flood Warning 3, NWS Binghamton, NY

July 14, 2018Chemung County, New York

NWS Binghamton, NY issued this flash flood warning at Jul 14, 2018, 8:29 PM EDT for Chemung County, New York. It was in force for 68 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 14, 2018, 8:29 PM EDT (00:29 UTC)
Expired
Jul 14, 2018, 9:37 PM EDT
In force
68 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Flood severity
None

County Chemung County, NY

The radar

The Binghamton radar (KBGM), 68 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 8:50 PM EDTHEAVY RAIN 2.451 Ese Elmira, NYFELL IN 2.5 HOURS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 0.5 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2018-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 61 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2018-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
61 J/kg
Mixed-layer CIN
-179 J/kg
Mixed-layer LCL
1114 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

261 
WGUS51 KBGM 150029
FFWBGM
NYC015-150230-
/O.NEW.KBGM.FF.W.0003.180715T0029Z-180715T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Binghamton NY
829 PM EDT SAT JUL 14 2018

The National Weather Service in Binghamton has issued a

* Flash Flood Warning for...
  Southwestern Chemung County in central New York...

* Until 1030 PM EDT.

* At 825 PM EDT, local law enforcement reported severe flooding of a 
  creek in the West Elmira area. Up to two inches of rain have 
  already fallen with flash flooding occurring. Hardest hit area so 
  far is in West Elmira with roads flooded. 

* Some locations that will experience flooding include...
  West Elmira, Southport, Big Flats, Horseheads, Elmira Heights, 
  Breesport, Pine City, Fisherville and Newtown Battlefield State 
  Park.

The heaviest rain has moved east but runoff will continue to cause 
serious urban flood problems in the West Elmira and Elmira areas 
until at least 1030 pm EDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now if you are affected by rapidly rising 
waters. Act quickly to protect your life if you are in a flood prone 
area. 

&&

LAT...LON 4219 7672 4203 7672 4203 7692 4219 7692

$$

DJN
1 follow-up statement
880 
WGUS71 KBGM 150137
FFSBGM

Flash Flood Statement
National Weather Service Binghamton NY
937 PM EDT SAT JUL 14 2018

NYC015-150146-
/O.CAN.KBGM.FF.W.0003.000000T0000Z-180715T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Chemung NY-
937 PM EDT SAT JUL 14 2018

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN CHEMUNG COUNTY IS
CANCELLED...

The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.

LAT...LON 4219 7672 4203 7672 4203 7692 4219 7692

$$

BJT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 8:11 PM EDT, 18 minutes earlier.

Area forecast discussion, Jul 14, 8:11 PM EDT, 18 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
811 PM EDT Sat Jul 14 2018

.SYNOPSIS...
A couple rounds of storms tonight as weak disturbances move
through. A slight chance for storms lingers Sunday with
warm and moist conditions, then Monday turns even warmer
with our best chances for storms Monday night into Tuesday
ahead of a cold front. This moves out by early Wednesday
with high pressure bringing in sunny and quiet weather for
the rest of the work week.

&&

.NEAR TERM /THROUGH SUNDAY NIGHT/...
8 pm update...
Fairly widespread convection developed this evening within a
modestly unstable and low sheared environment. A very moist air
mass within a w/nwly flow has supplied the moisture for these
storms with the main threats being strong winds from wet
microbursts, and locally heavy downpours. The main area of
attention continues to be the Elmira/Corning corridor and just
to the south of there where radar estimates of rainfall are
around 1 to 2 inches in the past 3 hours or so. The back edge of
the main batch/heaviest rain is pushing through with a second
wave and possibly another 0.5 to 1 inch of rain this hour. So
far now hydro issues due to the lack of recent rainfall...so
soil conditions are fairly dry, but if any additional rain, or
more rain than expected arrives tonight, there may be issues in
this area.

There is still some uncertainty about what will happen later
tonight, but given all the convection this evening...it is
likely that the atmosphere will be lacking any instability to
support additional widespread storms. Latest HRRR and NAMNest
indicating a trend toward minimal convection tonight along the
upper s/w. However can't rule out scattered rain showers with a
few weak storms popping up through tonight along and south of
the Twin Tiers.

Previous Discussion...

For the rest of this afternoon and this evening, a convectively
induced wave which was more defined this morning was moving
toward NY and northern Pa. Visible satellite imagery (red band)
shows strong insolation in NY and Pa which will continue to
destabilize the atmosphere across central NY and northeast Pa. We
expect mixed layer CAPEs to reach close to 1000 J/kg by the time
the wave begins to influence our forecast area from late
afternoon into the evening. 0-6 km bulk shear magnitudes were
between 25 and 30 knots with weaker shear below this layer. The
effective shear was between 30 and 45 knots in the eastern lakes
with this approaching wave presently as per SPC mesoanalysis.
Our local severe weather checklist gave us several wind damage
events. DCAPEs were running 700-800 J/kg with low-level lapse
rates 7.5 to 8 C/km suggesting potential for some decent wind
gusts probably in the 40-50 mph realm with a small chance for
severe wind gusts. This could be a situation where it won't take
as deep convection to produce stronger wind gusts because of
the DCAPE and continuing steepening low-level lapse rates. So we
have mainly likely POPs between about 21z and 03z from
northwest to southeast across our forecast area. We have
potential for strong wind gusts in our HWO and also our one
slide DSS briefing.

After 03z, the NAMnest suggests another round of convection
fires as another short wave seen on the water vapor imagery in
the northern lakes drops southeast behind this more convectively
induced wave. We continue POPs for showers and thunderstorms
well into the night to account for this. If this next batch
becomes more extensive then we will have to be concerned for
localized flood potential. There is uncertainty related to this
as the NAMnest now indicate a very progressive looking broken
line of storms. The HRRR also suggests more progressive storms.
Precipitable water values are around 1.75 inches. So we did
continue mention of locally heavy rainfall for all storms late
afternoon through this evening at least in HWO, grids and our
one slide DSS briefing.

For Sunday, there will be a left-over boundary which could be
convectively induced in the vicinity of the NY/PA border.
Another mid-level wave(Illinois MCV?) will move toward NY and
PA and provide more lifting to trigger more showers and storms
with a focus on the stalled boundary. So we continued slight
chance to chance POPs with the highest POPs in northeast
Pa/southern Tier of NY. One again, CAPES will be decent and
potentially higher than today with the NAM having mixed layer
CAPEs over 2000 J/kg. Bulk shears 0-6 km are fairly weak though.
Precipitable water values are a bit higher pushing 2 inches
suggesting again locally heavy rainfall. There is more
uncertainty Sunday because the convection that will influence
this mid-level wave is still forming. SPC has area in general
thunder so we will not enhance wording at this juncture. WPC
also does not have our area in any flash flood risk as well.

Sunday night, upper level ridging builds in and we dry things
out. However, convectively induced waves could mess this up but
we will hold course on less than 15 POPs for now looking at the
4 main synoptic models and the positioning of the upper level
ridge axis overhead and to our east.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
Our region will be in a southwest flow pattern with a cold front
to the west and a high pressure system off the east coast on
Monday. Warm and moist air will continue to advect into the
region. Operational models and the respective ensembles are
fairly consistent with a frontal timing on Tuesday. Moisture
and lift will be sufficient enough to produce showers and
thunderstorms ahead of the front. The highest chances for
showers and storms continue to be Monday night and Tuesday and
we continued likely pops. PW values look to rise to around 2
inches, so we have added heavy rain wording to the forecast with
the storms. Instability and shear both look on the marginal
side for any strong to severe storms along with poor frontal
timing for any severe event. Temperatures have trended upward
Monday given modeled 925 mb temperatures around 25C should get
many locations near or even slightly above 90. With the added
humidity, locations from the Finger Lakes and Elmira northeast
toward Syracuse and Rome may see top heat index values near 95.
We have added wording to the HWO for this possibility. Lows
will be muggy both Monday night in the 60's.

Cooler and drier air will come in behind the front later on
Tuesday with a slow decrease in storms from west to east
throughout the day. Highs should cool back into the 70's and low
80's with lows Tuesday night generally falling back into the
50's to around 60. Winds look to be around or under 10 mph
outside any thunderstorms.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Showers and storms move out of the SE portions of our area by
early Wednesday morning as the cold front pushes to our east and
high pressure begins to build in. Drier air working in will
allow for a return to mostly sunny skies by the late
morning/afternoon Wednesday. High pressure remains in control
Thursday and Friday, with sunny and quiet conditions.
Temperatures in the 70s to around 80F Wednesday, then as winds
gradually turn over to the south temperatures increase into the
upper 70s and low 80s Thursday and the low/mid 80s Friday.

Our next real shot at rain returns Saturday. High pressure
makes an exit, with southerly flow bringing in a warmer and more
moist airmass. The GFS brings in a trough that will leave us
with some scattered showers and storms. The ECMWF, meanwhile,
tracks a surface low NE through the eastern Great Lakes and into
Canada, with more widespread rain. This seems a bit
overzealous, so went more with the GFS solution of lower chances
for rain and thunder and slightly higher afternoon
temperatures.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
Showers and thunderstorms are possible form KELM to KBGM through
about 03Z...and from about 02Z to 05Z at KAVP. Northern
terminals KSYR and KRME should remain dry...with rain showers at
KITH through 03Z. Not enough confidence to mention precip later
tonight. Will likely be mostly dry with only temporary periods
of rain showers. Will also need to watch for the potential of
fog later tonight. Current forecast keeps all sites VFR after
06Z tonight through 00Z Monday.

Winds will be light and variable tonight through the day Sunday.

Outlook...

Sunday night through Monday...Mainly VFR, but still a small
chance for primarily daytime showers and thunderstorms.

Monday night through Tuesday...Restrictions likely in showers
and thunderstorms.

Tuesday night through Thursday...Mainly VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...HLC/MWG
NEAR TERM...BJT/DJN
SHORT TERM...MWG
LONG TERM...HLC/MWG
AVIATION...BJT/DJN
Hazardous weather outlook, Jul 14, 3:44 PM EDT, 4 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
344 PM EDT Sat Jul 14 2018

NYZ025-044>046-055>057-062-PAZ038>040-043-044-047-048-072-151945-
Tompkins-Cortland-Chenango-Otsego-Tioga-Broome-Delaware-Sullivan-
Bradford-Susquehanna-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-
Southern Wayne-
344 PM EDT Sat Jul 14 2018

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE LATE THIS AFTERNOON AND
THIS EVENING...

Scattered thunderstorms are expected to pass through the region,
especially late this afternoon through evening. A few of those
storms could contain strong damaging wind gusts as well as locally
heavy rainfall. Poor drainage areas such as urban centers, as well
as locations that happen to receive multiple rounds of rainfall,
could experience localized flooding issues especially later this
evening and overnight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Showers and thunderstorms Monday night through Tuesday may produce
locally heavy rainfall leading to poor drainage flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ009-015>018-022>024-036-037-151945-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Madison-Southern Oneida-
344 PM EDT Sat Jul 14 2018

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This Afternoon and Tonight.

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE LATE THIS AFTERNOON AND
THIS EVENING...

Scattered thunderstorms are expected to pass through the region,
especially late this afternoon through evening. A few of those
storms could contain strong damaging wind gusts as well as locally
heavy rainfall. Poor drainage areas such as urban centers, as well
as locations that happen to receive multiple rounds of rainfall,
could experience localized flooding issues especially later this
evening and overnight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Maximum heat index values Monday afternoon are expected to be around
95 degrees. Showers and thunderstorms Monday night through Tuesday
may produce locally heavy rainfall leading to poor drainage flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 14, 7:38 PM EDT, 51 minutes before
Special Weather Statement
National Weather Service Binghamton NY
738 PM EDT SAT JUL 14 2018

NYZ022-024-PAZ038-150030-
Steuben NY-Chemung NY-Bradford PA-
738 PM EDT SAT JUL 14 2018

...STRONG THUNDERSTORM WILL AFFECT...CHEMUNG...SOUTHEASTERN STEUBEN
AND NORTHWESTERN BRADFORD COUNTIES UNTIL 830 PM EDT...

At 737 PM EDT, Doppler radar was tracking a strong thunderstorm over
Caton, or 7 miles south of Corning, moving northeast at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Chemung, Elmira, Corning, Southport, Big Flats, Horseheads, Sayre,
Waverly, Elmira Heights and Caton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Binghamton.

&&

LAT...LON 4226 7673 4225 7673 4224 7667 4208 7655
      4205 7654 4201 7656 4200 7656 4200 7649
      4198 7647 4194 7692 4200 7693 4200 7716
      4213 7728
TIME...MOT...LOC 2337Z 245DEG 23KT 4204 7705

MWG
Special weather statement, Jul 14, 7:47 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service Binghamton NY
747 PM EDT SAT JUL 14 2018

NYZ055-056-PAZ039-150045-
Tioga NY-Broome NY-Susquehanna PA-
747 PM EDT SAT JUL 14 2018

...STRONG THUNDERSTORM WILL AFFECT...SOUTHWESTERN BROOME...
SOUTHEASTERN TIOGA AND NORTHWESTERN SUSQUEHANNA COUNTIES UNTIL 845 PM
EDT...

At 747 PM EDT, Doppler radar was tracking a strong thunderstorm over
Endwell, or over Endicott, moving east at 25 mph.

Strong wind gusts will be possible with this storm.

Locations impacted include...
Binghamton, Vestal, Johnson City, Endicott, Conklin, Port Dickinson,
Little Meadows, Apalachin, Tioga Terrace and West Corners.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Binghamton.

&&

LAT...LON 4194 7612 4218 7621 4220 7581 4196 7579
TIME...MOT...LOC 2347Z 251DEG 20KT 4210 7603

MWG
Special weather statement, Jul 14, 7:50 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service Binghamton NY
750 PM EDT SAT JUL 14 2018

NYZ055-056-150045-
Tioga NY-Broome NY-
750 PM EDT SAT JUL 14 2018

...STRONG THUNDERSTORM WILL AFFECT...WEST CENTRAL BROOME AND TIOGA
COUNTIES UNTIL 845 PM EDT...

At 749 PM EDT, Doppler radar was tracking a strong thunderstorm over
Tioga Center, or near Owego, moving northeast at 15 mph.

Strong wind gusts will be possible with this storm.

Locations impacted include...
Vestal, Endicott, Maine, Owego, Berkshire, Newark Valley, Candor,
Spencer, Nichols and Apalachin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Binghamton.

&&

LAT...LON 4233 7615 4209 7598 4200 7632 4200 7643
      4222 7651
TIME...MOT...LOC 2349Z 241DEG 11KT 4210 7635

MWG
Local storm report, Jul 14, 8:16 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
816 PM EDT SAT JUL 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND DMG     ELMIRA                  42.09N  76.81W
07/14/2018                   CHEMUNG            NY   911 CALL CENTER

            TREES AND WIRES DOWN ON SOUTH MAIN STREET.

&&

JML
Local storm report, Jul 14, 8:17 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
817 PM EDT SAT JUL 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND DMG     COOPERSTOWN             42.70N  74.93W
07/14/2018                   OTSEGO             NY   TRAINED SPOTTER

            TREES AND WIRES DOWN.

&&

JML
Local storm report, Jul 14, 8:18 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
818 PM EDT SAT JUL 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0817 PM     FLOOD            WEST ELMIRA             42.09N  76.85W
07/14/2018                   CHEMUNG            NY   911 CALL CENTER

            INTERSECTION FLOODED.

&&

DJN

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 8:17 PM EDTSevere Thunderstorm WarningBGMChemung, Tioga43 min
Jul 14, 9:00 PM EDTSpecial Weather StatementBGMBroome45 min
Jul 15, 3:12 PM EDTHeat AdvisoryBGMCayuga, Madison, Oneida, Onondaga, Seneca, Yates29 hr

Nearby

Flash Flood Warnings in New York, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.